Computer-Translated Prescriptions Put Patients at Risk

Prescription labels translated by computers are often riddled with errors that compromise medication instructions and could mislead Spanish-speaking patients.

Take two kiss a day, by the little. Written on a prescription slip, these words would prompt most pharmacists to call the physician’s office for clarification.

Yet many such labels—translated from English to Spanish by computer programs—find their way into the hands of Spanish-speaking patients and could cause serious confusion, according to a study appearing in the May issue of Pediatrics. Researchers rated the quality of prescription labels translated by 13 of the most commonly used translation programs as “inconsistent and potentially hazardous.”

“The technologies that are currently available to produce instructions in the patient’s language are inadequate,” said Iman Sharif, MD, the study’s lead author and research director of social pediatrics at the Montefiore Medical Center in Bronx, New York.

Among the 76 labels studied, Dr. Sharif and her colleagues reported an overall error rate of 50%. In pharmacies that don’t have a bilingual pharmacist on staff, those errors are tough to catch.

The most common problem was mixing Spanish and English, which occurred in 43% of Spanish labels and often yielded instructions that were inaccurate or misleading. The programs failed to translate certain common words, such as “once,” which means “eleven” in Spanish. Without further clarification from a pharmacist, this simple mistake could lead to an overdose.

“You mean to say ‘once,’ as in ‘take once a day,’” Dr. Sharif said, “and a Spanish-speaking person could interpret that to mean ‘eleven.’” Standard phrases inaccurately translated by the programs also included “dropperfuls,” “apply topically,” “for 7 days,” “for 30 days,” “apply to affected areas,” “with juice,” and “take with food.”

Researchers also found several spelling errors that significantly altered the definitions of some words. For example, “poca” was used instead of “boca,” resulting in a label that instructed patients to take medication “by the little” instead of “by the mouth.” Other instructions used the phrase “dos veses,” which means “two kiss,” instead of “dos veces,” which means “two times.”

Examples of poorly translated labels included such baffling directives as “Apply to affected area twice to the indicated day like” and “Take 1.2 aldia give dropperfuls with juice eleven to day.”

Dr. Sharif said the bungled translations expose a missing link in the nation’s health care system, which has long struggled to explain and rectify disparities in care for non-English speakers. “Many people who don’t speak English can’t understand how to use their medications. This is one piece of that puzzle,” Dr. Sharif said.

The study’s results may not even capture the full extent of the problem, which likely affects prescriptions translated into other languages as well, the authors noted. “If we can’t do this right in Spanish—the most commonly spoken non-English language in the United States—I’m afraid to think what happens with other languages,” said Dr. Sharif.

To combat the problem, the researchers called for more funding and regulations that support the development of software capable of producing intelligent, nuanced translations of medical information.

Until then, Dr. Sharif believes software is no replacement for consultation with a live pharmacist—even one who doesn’t speak Spanish. If a translator or bilingual pharmacist is not available, Spanish-speaking patients and pharmacists should work together to ensure clarity. Dr. Sharif recommends patients “repeat instructions back to the pharmacist, to catch any miscommunications.”

For more information on communicating prescription information to Spanish-speaking patients, view this article, which was written by Michael J. Gaunt, PharmD, and appeared in an earlier print issue of Pharmacy Times.

For other articles in this issue, see:

  • Asthma and Allergies Linked to Climate Change
  • Next-Generation Pharmacist: Shining the Spotlight on Pharmacists
  • Can Frequent Indoor Tanning Lead to Addiction?